Lightning Learning: Stevens-Johnson syndrome (SJS)
Stevens-Johnson syndrome (SJS) is a rare type IV hypersensitivity reaction with sheet-like skin loss and mucosal ulceration.
Typically it affects <10% of the total body surface area and (if unrecognised) can become life-threatening. Related conditions SJS & Toxic epidermal necrolysis (TENS) overlap. TENS should be considered if skin loss is 10-30% or >30% respectively.
Most commonly medication (e.g. antibiotics, anticonvulsants, NSAIDs), malignancy (in adults) and infection (in children). 25-50% are idiopathic. NB: there is often a time delay before symptoms present (days → months).
Whilst rare (1-2 per million/year, F>M, x100 risk in HIV) it carries a high mortality (10%). This is due to multisystem complications so contact Intensive Care early.
Usually there is a flu-like prodrome. Subsequently expect rapid emergence of mucosal lesions, target skin lesions and blistering, all of which is highly suggestive of SJS (a clinical diagnosis).
Clues for SJS?
Skin lesions are accompanied by pain (characteristic of SJS and TEN)
Oral mucosal involvement is seen in 90% of SJS
Usually two mucosal membranes are involved, most commonly oral mucosa and conjunctiva
Mucosal lesions precede skin lesions
Complications can include… respiratory compromise, dehydration, shock, secondary infection, thrombosis, DIC, liver, renal and cardiac failure.
Morbidity with SJS is also high, in particular to blindness. Involve Ophthalmology if eyes are involved.
Manage similar to burns: remember fluid resuscitation and analgesia.
The single most important step in ED is to stop the offending drug or treat the offending infection.
- British Association of Dermatologists: UK guidelines for the management of Stevens-Johnson syndrome/toxic epidermal necrolysis (2016)
- Indian Journal of Paediatric Dermatology: Stevens-Johnson syndrome and toxic epidermal necrolysis in children